Illinois, 2010

Flash Flooding in Illinois, August 3, 2010

August 3, 2010 · NWS LOT · 6 events in 4 counties and zones

Heavy rain fell across parts of northern Illinois during the morning hours of August 3rd producing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain fell across parts of northern Illinois during the morning hours of August 3rd producing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 3, 3:04 AM CST, 59 minutes earlier.

Area forecast discussion, Aug 3, 3:04 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
404 AM CDT TUE AUG 3 2010

.DISCUSSION...
354 AM CDT

BIGGEST FORECAST HURDLES TODAY INCLUDE THE EVOLUTION OF THE MCS THIS
MORNING AND THEN TIMING/PLACEMENT OF SUBSEQUENT MCS'S AROUND THE
RING OF FIRE. SECONDARY CONCERN IS WITH TEMPS AS WE SIT ON THE EDGE
OF THE OPPRESSIVE DOME OF HEAT BAKING AREAS JUST TO OUR SOUTH AND
SOUTHWEST.

CLASSIC RING OF FIRE PATTERN SHOULD CONTINUE FOR THE NEXT COUPLE OF
DAY AS VERY LOW AMPLITUDE WAVES KICK OFF PRIMARILY NOCTURNAL MCS'S.
UNFORTUNATELY NUMERICAL GUIDANCE TENDS TO STRUGGLE WITH SUCH LOW
AMPLITUDE WAVES WHICH MAKES IT PRETTY MUCH USELESS FOR ANYTHING
SUB-SYNOPTIC SCALE. REALLY BASING THE FORECAST FOR THE NEXT 24-30
HOURS MOSTLY ON RADAR AND SATELLITE DATA.

WITH THAT MIND...APPEARS AS THOUGH THE SOMEWHAT LOOSELY ORGANIZED
MCS SHOULD TRAVERSE THE CWA THROUGH EARLY THIS MORNING. PWATS ARE
VERY HIGH...SO THUNDERSTORMS WILL BE EXTREMELY EFFICIENT RAIN
PRODUCERS. RADAR ESTIMATES INDICATE THAT SOME OF THE CELLS MOVING
OVER KANE COUNTY LAST HOUR DROPPED AN INCH OF RAIN IN 20 MINUTES AND
COULD SEE SOME 2"+/HR RAINFALL RATES WITH THIS MORNINGS CONVECTION.
HAVE OPTED TO HOLD OFF ON A SHORT LEAD TIME FLASH FLOOD WATCH SINCE
THE MCS IS NOT VERY WELL ORGANIZED NOW AND ALREADY SEEING THE LOW
LEVEL JET BEGINNING TO VEER ON PROFILER NETWORK. WHILE NOT EXPECTING
WIDESPREAD OR SIGNIFICANT ENOUGH FLASH FLOODING TO WARRANT A
WATCH...DO THINK THERE COULD BE A FFW OR TWO AS THIS SYSTEM MOVES
THROUGH THIS MORNING.

EXPECT TO SEE MCS TO MOVE OUT PRETTY EXPEDITIOUSLY THIS MORNING WITH
SKIES CLEARING OUT BY/DURING THE AFTERNOON. THIS SHOULD ALLOW FOR US
TO HEAT UP PRETTY NICELY. DESPITE THIS...THINK OUR CHANCES FOR
ADDITIONAL STORMS THIS AFTERNOON ARE NOT VERY HIGH. FIRST...IT LOOKS
LIKE WE WILL BE BETWEEN WAVES WITH NO REAL SUPPORT ALOFT EVIDENT ON
WATER VAPOR UPSTREAM. SECOND...WHATEVER CONVECTIVE BOUNDARY THERE IS
LEFT OVER FROM THIS MORNINGS STORMS LOOKS LIKE IT COULD SET UP
PRETTY FAR SOUTH SO THAT EVEN IF IT DOES KICK OFF STORMS THEY'D BE
IN MAINLY IN OUR SOUTHERN CWA.

NEXT FEATURE OF INTEREST APPEARS TO BE THE MCV THATS DEVELOPING WITH
THE MCS OVER NW KS/SW NE EARLY THIS MORNING. THIS IS DEVELOPING
ALONG THE SOUTHERN EDGE OF THE 25-35KT MID LEVEL FLOW...WHICH SHOULD
DO A NICE JOB OF ADVECTING THIS FEATURE EASTWARD INTO IOWA THIS
AFTERNOON. THINK THAT BEST CHANCE OF AFTERNOON STORM DEVELOPMENT MAY
BE IN IOWA WITH A POTENTIAL FOR ANOTHER LOOSELY ORGANIZED MCS MOVING
ACROSS NORTHERN ILLINOIS TONIGHT. CANT FIND A MODEL THAT SUGGESTS
ANYTHING LIKE THIS HAPPENING SO HAVE OPTED TO KEEP POPS MODEST
(30-40%) RANGE TONIGHT...HOWEVER IF THIS SCENARIO UNFOLDS THE
POTENTIAL WOULD CERTAINLY EXIST FOR HEAVY RAINFALL AND POSSIBLY
FLASH FLOODING GIVEN THE ENVIRONMENT. OVERALL SEVERE THREAT LOOKS
PRETTY MARGINAL TODAY/TONIGHT WITH MOIST ATMOSPHERE AND WEAK LAPSE
RATES. SUPPOSE THERE COULD BE A WET MICROBURST POTENTIAL IF
SOMETHING WERE TO POP THIS AFTERNOON GIVEN THE DRYING MID/UPPER
LEVELS AND STRONG INSTABILITY...BUT OTHERWISE THINK SEVERE THREAT IS
QUITE LOW.

RING OF FIRE PATTERN SHOULD CONTINUE WITH INTERMITTENT MCS'S INTO
MID WEEK...THOUGH WITH TIME SUSPECT THE SUBSEQUENT MCS'S WILL TEND
TO TRACK FARTHER SOUTHWARD...PARTICULARLY HEADING INTO WEDNESDAY
NIGHT/THURSDAY AS UPPER FLOW BEGINS TO AMPLIFY WITH DEVELOPING LONG
WAVE TROUGH OVER EASTERN NORTH AMERICA. THE AMPLIFYING TROUGH STILL
LOOKS LIKE IT WILL PROVIDE THE AREA WITH SOME REALLY SPECTACULAR
WEATHER FRIDAY INTO THE WEEKEND WITH MILD TEMPERATURES...LOW
HUMIDITY...AND A FAIR AMOUNT OF SUNSHINE.

IZZI

&&

.HYDROLOGY...
320 PM CDT

THERE IS A POSSIBILITY OF HEAVY RAIN THAT COULD CAUSE
SOME LOCAL FLOODING. THE RAIN MAY KEEP THE ROCK...PECATONICA
AND FOX RIVERS IN FLOOD. THE HIGHEST FORECAST PRECIPITATION MAY
REACH AN INCH IN 3 HOURS WITH SOME OF THE THUNDERSTORMS. THE
THUNDERSTORMS AND SHOWERS MAY MOVE OVER THE SAME LOCATION SEVERAL
TIMES AND THAT IS WHAT MAY PRODUCE THE HEAVY RAIN.

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 08Z...

* CLUSTERS OF CONVECTION THAT HAVE DEVELOPED IN THE LAST HOUR THAT
  WILL IMPACT THE TERMINALS BY 09Z OR SO.
* SHRA/TSRA POTENTIAL AROUND AND AFTER DAYBREAK IN ASSOCIATION
  WITH LARGE COMPLEX APPROACHING FROM IOWA.
* POTENTIAL FOR MVFR CIGS AROUND 2500 FT PRIOR TO 14Z.
* LOW CHANCES FOR SHRA/TSRA THIS AFTERNOON AND THIS EVENING

MDB

//DISCUSSION...UPDATED 08Z...

SHRA/TSRA CHANCES REMAIN THE MAIN FORECAST CHALLENGE THROUGH THE
PERIOD. A SERIES OF SHORTWAVE TROUGHS CONTINUE TO MARCH ACROSS THE
AREA GENERATING CONVECTION. A CLUSTER OF CONVECTION HAS DEVELOPED
ACROSS THE FAR WESTERN CHI METRO AREA IN THE LAST HOUR AND IS NOW
MARCHING EASTWARD TOWARDS THE CHI TERMINALS AND KGYY. THIS CLUSTER
WILL LIKELY BRING VSBY DOWN TO MVFR/IFR FOR A SHORT TIME ALONG
WITH HEAVY DOWNPOURS. ADDITIONAL SCATTERED DEVELOPMENT HAS TAKEN
PLACE FURTHER WEST ALONG THE IA/IL BORDER AHEAD OF MUCH MORE
EXPANSIVE COMPLEX WHICH IS ALSO MOVING EASTWARD. THE COMPLEX IS
EXPECTED TO TURN SLIGHTLY SOUTHEASTWARD AS IT MOVIES INTO WESTERN
IL. SOME DEVELOPMENT HAS TAKEN PLACE FURTHER NORTH BUT STILL
EXPECT THIS CHANGE IN COURSE. STILL THINK THIS WILL STAY JUST
SOUTHWEST OF THE TERMINALS AND PRIMARILY STAY ALONG AND SOUTH OF
INTERSTATE 80. HOWEVER...SCATTERED ACTIVITY MAY PERCOLATE TO THE
NORTH SO WILL CONTINUE WITH PRECIP MENTION AT THE TERMINALS
THROUGH MID/LATE MORNING. BAND OF MVFR CLOUDS HAVE DEVELOPED
ACROSS NORTHWEST IL AND WILL LIKELY MAKE EASTWARD PROGRESS INTO
THE WESTERN CHI METRO IN THE NEXT FEW HOURS. NOT A CLEAR
INDICATION ON WHETHER ORD AND MDW WILL FALL TO MVFR CIGS FOR A
PROLONGED PERIOD OF TIME BUT SEVERAL HOURS WILL BE POSSIBLE PRIOR
TO 14Z OR SO. WIND DIRECTION WILL BE ERRATIC THIS MORNING WITH THE
SHRA AROUND BUT A GENERAL SOUTH TO SOUTHEAST DIRECTION PREVAILING.

SHRA AND ISOLD TSRA CHANCES CONTINUE THIS AFTERNOON BUT EXPECT
LESS IN THE WAY OF COVERAGE. HOWEVER...THE CONVECTIVE COMPLEX THIS
MORNING WILL HELP TO DRIVE WHAT OCCURS THIS AFTERNOON. CHANCES WILL
CONTINUE THIS EVENING AND AT LEAST EARLY TONIGHT BUT BE FOCUSED TO
THE SOUTH OF THE TERMINALS WITH A FRONTAL BOUNDARY IN THE AREA.
WIND DIRECTION LOOKS TO BECOME VARIABLE ONCE AGAIN THIS EVENING
WITH LIGHT SPEEDS. WITH ABUNDANT LOW LEVEL MOISTURE MIST AND FOG
WILL BE POSSIBLE.

MDB

//ORD AND MDW CONFIDENCE...UPDATED 08Z...

* HIGH CONFIDENCE IN TSRA IMPACTING TERMINALS BY 09Z.
* LOW TO MEDIUM CONFIDENCE IN THE BULK OF THE COMPLEX FROM IOWA
  PASSING TO THE SOUTHWEST OF THE TERMINALS AROUND DAYBREAK.
* LOW TO MEDIUM CONFIDENCE IN SEVERAL HOURS OF MVFR AROUND 2500 FT
  PRIOR TO 14Z.

MDB

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z SUNDAY...UPDATED 06Z...

WEDNESDAY...SLIGHT CHANCE TSRA AND VFR.

THURSDAY...VFR.

FRIDAY...VFR.

SATURDAY...VFR.

SUNDAY...SLIGHT CHANCE TSRA AND VFR.

MDB

&&

.MARINE...
316 AM CDT

SURFACE LOW PRESSURE ACROSS NORTHEAST KANSAS WILL MOVE INTO CENTRAL
ILLINOIS LATE TONIGHT AND WILL GRADUALLY WEAKEN. ANOTHER SURFACE LOW
PRESSURE AREA WILL FOLLOW A SIMILAR TRACK FROM KANSAS AND WILL REACH
CENTRAL INDIANA BY THURSDAY MORNING. A RIDGE OF HIGH PRESSURE WILL
BUILD BACK INTO THE MID MISSISSPPI RIVER VALLEY BEHIND THIS LOW
THURSDAY NIGHT INTO FRIDAY. WINDS TODAY WILL GENERALLY REMAIN
SOUTHERLY...AND THEN TRANSITION TO WESTERLY WEDNESDAY NIGHT INTO
THURSDAY BEHIND THIS SFC LOW...AND THEN NORTHWESTERLY THURSDAY NIGHT
INTO FRIDAY AS A BROADER AREA OF HIGH PRESSURE SLIPS SOUTHEASTWARD
FROM THE NORTHERN PLAINS AND UPPER MIDWEST. WINDS EXPECTED TO
SLACKEN OFF FRIDAY NIGHT AS THIS HIGH MOVES OVERHEAD...WITH A
TRANSITION TO SOUTHEAST WINDS FRIDAY NIGHT INTO SATURDAY AS THE HIGH
DEPARTS TO THE EAST.

MARSILI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 3, 3:56 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
456 AM CDT TUE AUG 3 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
041000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
456 AM CDT TUE AUG 3 2010 /556 AM EDT TUE AUG 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:
    TORRENTIAL DOWNPOURS LEADING TO LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA...MAINLY ALONG AND
  SOUTH OF INTERSTATES 88 AND 290 THROUGH EARLY THIS MORNING.
  ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
  TONIGHT ACROSS THE ENTIRE OUTLOOK AREA.

  DISCUSSION:

  A CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS MOST OF THE AREA
  EARLY THIS MORNING SPARING ONLY EXTREME NORTHERN ILLINOIS. SOME
  OF THE STORMS WILL PRODUCE TORRENTIAL RAINFALL...POSSIBLY UP TO
  2 INCHES PER HOUR...WHICH COULD RESULT IN LOCALIZED FLOODING.

  ADDITIONAL THUNDERSTORMS ARE POSSIBLE AGAIN POSSIBLY AS EARLY AS
  LATE THIS AFTERNOON...BUT MORE LIKELY TONIGHT. ONCE AGAIN THE
  POTENTIAL WILL EXIST FOR SOME OF THE STORMS TO PRODUCE
  TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING. IN THE
  UNLIKELY EVENT THAT ANY STORMS DEVELOP DURING THE AFTERNOON
  HOURS...THERE WOULD BE A VERY LOW END THREAT OF LOCALIZED
  DAMAGING WINDS AS WELL.

  PORTIONS OF THE ROCK...PECATONICA...AND FOX RIVERS WILL REMAIN
  IN FLOOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  ANOTHER ROUND OR TWO OF THUNDERSTORMS IS POSSIBLE THROUGH
  WEDNESDAY NIGHT...WITH ONCE AGAIN A POTENTIAL FOR LOCALLY HEAVY
  RAINFALL.

  THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS AGAIN BY SUNDAY
  INTO MONDAY.

  PORTIONS OF THE ROCK...PECATONICA...AND FOX RIVERS WILL REMAIN
  IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...
HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL TOTALS
TO THE NATIONAL WEATHER SERVICE CHICAGO.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-041000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
456 AM CDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY EARLY THIS MORNING...AND POSSIBLE AGAIN
LATE THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT...AND A SLIGHT CHANCE OF THUNDERSTORMS AGAIN BY SUNDAY INTO
MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-041000-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
456 AM CDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY EARLY THIS MORNING...AND POSSIBLE AGAIN
LATE THIS AFTERNOON INTO TONIGHT OVER SOUTHERN PORTIONS OF THE LAKE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT...AND A SLIGHT CHANCE OF THUNDERSTORMS AGAIN BY SUNDAY INTO
MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Special weather statement, Aug 3, 3:20 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
420 AM CDT TUE AUG 3 2010

ILZ008-010>012-019>021-032-031015-
DEKALB IL-GRUNDY IL-KANE IL-KENDALL IL-LA SALLE IL-LEE IL-
LIVINGSTON IL-OGLE IL-
420 AM CDT TUE AUG 3 2010

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEE...KENDALL...LA
SALLE...NORTHWESTERN GRUNDY...NORTHWESTERN LIVINGSTON...SOUTHEASTERN
OGLE...SOUTHERN DEKALB AND SOUTHWESTERN KANE COUNTIES...

AT 415 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM ROCHELLE
TO 19 MILES WEST OF PEORIA...MOVING SOUTHEAST AT 45 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. WIND GUSTS TO 40 TO 50 MPH WILL ALSO BE
POSSIBLE...ESPECIALLY ACROSS PORTIONS OF LA SALLE AND LIVINGSTON
COUNTIES.

THESE STORMS WILL BE NEAR CRESTON...WEST BROOKLYN...STEWARD...AND
COMPTON AROUND 425 AM...MENDOTA...AND LEE AROUND 430 AM...TROY
GROVE...SHABBONA...AND PAW PAW AROUND 435 AM AND WATERMAN AROUND 440
AM.

LAT...LON 4204 8913 4169 8830 4075 8880 4076 8894
      4092 8894 4093 8906 4110 8907 4111 8917
      4158 8918 4159 8946

MARSILI

The radar

The Chicago radar (KLOT), 30 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Cook

When
August 3, 4:03 AM CST to 8:00 AM CST
Where
Cook County, 0.26 mi E of Mc Cook to 0.44 mi SSE of Mc Cook
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.779, -87.815

Three to four feet of water was reported under a viaduct near Archer Avenue and 63rd Street.

Flash Flood, Will

When
August 3, 4:30 AM CST to 10:00 AM CST
Where
Will County, 2.71 mi W of Birds to 1.82 mi NNE of Wilton
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.469, -88.252

Significant and widespread flooding occurred across north central Will County during the morning hours of August 3rd. Numerous roads were flooded and closed. Route 53 at Murphy had 6 to 8 inches of rapidly moving flood water; several cars were stuck in flood waters at Theodore and Larkin, which was impassible; five cars were stalled in flood waters on Route 53 north of Romeo Road; Route 30 was flooded and closed between Cherry Hill and Briggs Street; Interstate 80 was flooded and closed in both directions at Briggs Street and Cherry Hill; Route 53 near Lewis Unversity was flooded and closed; numerous streets in Crest Hill were flooded, including Larkin Avenue, Route 53, Gaylord and Theodore; and the Route 53 Alcan overpass. Flooding was also reported on Hammes, Oneida and Madison Streets near St. Joesph Hospital in Joliet. The Dupage River flooded parts of Caton Farm and Lily Cache Roads. Numerous basements were also flooded. Storm total rainfall amounts included 4.44 inches in Joliet; 3.92 inches near Larkin and Theodore in Joliet; 3.09 inches in Crest Hill; 2.78 inches two miles southeast of New Lenox and 2.78 inches at the National Weather Service office in Romeoville.

Flash Flood, Will

When
August 3, 4:30 AM CST to 10:00 AM CST
Where
Will County, 3.55 mi NNE of Wilton to 0.8 mi NE of Eagle Lake
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.429, -87.908

Street flooding was reported across parts of northeast Will County during the morning hours of August 3rd. Storm total rainfall amounts included 3.54 inches five miles east northeast of Manhattan and 2.92 inches three miles east of Crete.

Flash Flood, Kane

When
August 3, 4:30 AM CST to 10:00 AM CST
Where
Kane County, 0.83 mi ESE of Scraper Moecherville to 1.18 mi SSW of Big Rock
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
41.726, -88.265

Flooding of low lying areas and some streets was reported across southern Kane County. Signficant flooding occurred in the Ogden Gardens neighborhood on Aurora's East side, on Parkside Avenue north of East New York Street. Sandbags were placed around at least one house and several houses suffered basement flooding. Storm total rainfall of 2.98 inches was measured in Aurora.

Flash Flood, Cook

When
August 3, 4:45 AM CST to 10:00 AM CST
Where
Cook County, 1.92 mi NW of Lemont to 2.63 mi SW of Lemont
Cause
Heavy Rain
Property damage
$500,000
Reported by
Newspaper
Coordinates
41.686, -88.031

Several roads were closed due to flooding across southern Cook County. In Chicago Heights, 202nd Street was flooded and closed from Wood Street to Ashland Avenue. Tinley Park reported 19 locations with high standing water in the streets. In Midlothian, a church suffered flooding on the first floor; several streets were flooded and standing water in some areas was estimated to be 4 feet deep. Basement flooding was also reported in some areas. Storm total rainfall amounts included 4.10 inches in Oak Forest, 2.50 inches four miles southeast of Matteson and 1.44 inches five miles east southeast of Chicago Heights.

Flash Flood, Kendall

When
August 3, 5:30 AM CST to 10:00 AM CST
Where
Kendall County, 4.4 mi E of Montgomery to 6.61 mi NE of Little Rock
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.726, -88.265

Several roads were flooded across parts of Kendall County including Route 52 and Grove Road; County Line Road at Caton Farm Road; Ridge Road and Caton Farm Road; on Morgan Drive in Oswego; and at Schlapp and Cherry Roads. Storm total rainfall amounts included 3.39 inches one mile southwest of Oswego and 3.04 inches in Yorkville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258605, 258600, 258601, 258604, 258602, 258603.